Sudden Death Associated with Complex Treatment of Acute Mania: Case Report and Toxicological Findings

Author(s): Martina Curto*, Luana Lionetto, Maria Chiara David, Aniello Maiese, Stefano Ferracuti, Maurizio Simmaco, Ross J. Baldessarini.

Journal Name: Current Psychopharmacology

Volume 8 , Issue 3 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Antipsychotic drugs, mood-stabilizers, and sedatives are used routinely to treat acute mania, sometimes in combinations, most of which are poorly evaluated for efficacy and safety.

Objective: We report a case of sudden death in a 40-year-old man with acute mania treated aggressively with combinations of drugs that resulted in in potentially toxic, high serum drug concentrations.

Methods: After the autopsy, analysis were conducted to determine levels of the administered medications using GC-MS and LC-MS/MS.

Results: Although dosed within recommended ranges, circulating concentrations of some antipsychotic drugs given were excessive, suggesting possible pharmacokinetic interactions. In particular, valproate may have increased serum levels of haloperidol, clozapine, and promazine. The proposed cause of death was cardiac arrest, to which the high concentrations of antipsychotics may have contributed.

Conclusion: This case suggests caution in the aggressive treatment of mania with combinations of psychotropic drugs and highlights the need of further clinical studies to identify consequences of drug-drug interactions of antimanic drugs, even when given at recommended doses.

Keywords: Antipsychotics, arrhythmia, drug-drug interactions, sudden death, valproate, psychotropic drugs.

[1]
Yatham LN, Kennedy SH, O’Donovan C, et al. Canadian network for mood and anxiety treatments (CANMAT) and International Society for Bipolar Disorders (ISBD) 2018 guidelines for the management of patients with bipolar disorder. Bipolar Disord 2005; 7(1)(Suppl. 3): 5-69.
[http://dx.doi.org/10.1111/j.1399-5618.2005.00219.x] [PMID: 15952957]
[2]
Basso C, Burke M, Fornes P, et al. Association for european cardiovascular pathology. Guidelines for autopsy investigation of sudden cardiac death. Virchows Arch 2008; 452(1): 11-8.
[http://dx.doi.org/10.1007/s00428-007-0505-5] [PMID: 17952460]
[3]
Abaimov DA, Sariev AK, Tyurin IA, et al. Application of gas chromatography/mass spectrometry to therapeutic monitoring of valproic acid. Pharm Chem J 2013; 46(11): 679-83.
[http://dx.doi.org/10.1007/s11094-013-0869-6]
[4]
Sani G, Kotzalidis GD, Simonetti A, et al. Development of asymptomatic pancreatitis with paradoxically high serum clozapine levels in a patient with schizophrenia and the CYP1A2*1F/1F genotype. J Clin Psychopharmacol 2010; 30(6): 737-9.
[http://dx.doi.org/10.1097/JCP.0b013e3181faa7e3] [PMID: 21057239]
[5]
Marrocco J, Mairesse J, Bucci D, et al. Early life stress causes refractoriness to haloperidol-induced catalepsy. Mol Pharmacol 2013; 84(2): 244-51.
[http://dx.doi.org/10.1124/mol.113.085530] [PMID: 23716620]
[6]
Ramsey CM, Spira AP, Mojtabai R, Eaton WW, Roth K, Lee HB. Lifetime manic spectrum episodes and all-cause mortality: 26-year follow-up of the NIMH Epidemiologic Catchment Area Study. J Affect Disord 2013; 151(1): 337-42.
[http://dx.doi.org/10.1016/j.jad.2013.06.019] [PMID: 23835104]
[7]
Ifteni P, Grudnikoff E, Koppel J, et al. Haloperidol and sudden cardiac death in dementia: autopsy findings in psychiatric inpatients. Int J Geriatr Psychiatry 2015; 30(12): 1224-9.
[http://dx.doi.org/10.1002/gps.4277] [PMID: 25790441]
[8]
Agenzia Italiana del Farmaco, La Banca Dati dei Farmaci [homepage on the internet Rome, Italy. [cited 2019 Apr 2 Available from: https://farmaci.agenziafarmaco.gov.it/bancadatifarmaci/home
[9]
Suzuki O, Watanabe K. Drugs and poisons in humans : handbook of practical analysis. New York: Springer Press 2005.
[10]
Baumann P, Hiemke C, Ulrich S, et al. The AGNP-TDM expert group consensus guidelines: therapeutic drug monitoring in psychiatry. Pharmacopsychiatry 2004; 37(6): 243-65.
[http://dx.doi.org/10.1055/s-2004-832687] [PMID: 15551191]
[11]
Remington G, Agid O, Foussias G, Ferguson L, McDonald K, Powell V. Clozapine and therapeutic drug monitoring: is there sufficient evidence for an upper threshold? Psychopharmacology 2013; 225(3): 505-18.
[http://dx.doi.org/10.1007/s00213-012-2922-7] [PMID: 23179967]
[12]
Hasnain M, Vieweg WVR. QTc Interval prolongation and torsade de pointes associated with second-generation antipsychotics and antidepressants: comprehensive review CNS Drugs 2014; 29; 28(10): 887-920 DOI: 10.1007/s40263-014-0196-9.
[13]
Oyewumi LK, Cernovsky ZZ, Freeman DJ. Autonomic signs and dosing during the initial stages of clozapine therapy. Med Sci Monit 2004; 10(2): PI19-23.
[PMID: 14737054]
[14]
Curto M, Girardi N, Lionetto L, Ciavarella GM, Ferracuti S, Baldessarini RJ. Systematic review of clozapine cardiotoxicity. Curr Psychiatry Rep 2016; 18(7): 68-85.
[http://dx.doi.org/10.1007/s11920-016-0704-3] [PMID: 27222142]
[15]
Linnet K, Olesen OV. Metabolism of clozapine by cDNA-expressed human cytochrome P450 enzymes. Drug Metab Dispos 1997; 25(12): 1379-82.
[PMID: 9394027]
[16]
Cook DS, Braithwaite RA, Hale KA. Estimating antemortem drug concentrations from postmortem blood samples: the influence of postmortem redistribution. J Clin Pathol 2000; 53(4): 282-5.
[http://dx.doi.org/10.1136/jcp.53.4.282] [PMID: 10823124]


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 8
ISSUE: 3
Year: 2019
Page: [238 - 243]
Pages: 6
DOI: 10.2174/2211556008666190916093915

Article Metrics

PDF: 18
HTML: 7
EPUB: 1
PRC: 1

Special-new-year-discount